• Anyone with IBS and TCH chemo?

    Asked by pattiep on Saturday, March 23, 2013

    Anyone with IBS and TCH chemo?

    I am miserable with constipation and diarrhea. Went to first TCH slightly constipated -pain meds &valium (I've swtiched to aleve and the xanax I took before my mastectomy). After a week of no bowel movement the doctor on call told me Phillips every 4 hrs and when it didn't work (4 doses) on to Miralax- which I hate. I started going 5 hrs. later. I have had diarrhea since and that was a week ago. Doctor allowed Imodium so using very sparingly which means I can last the day and wake up with diarrhea only once. 2 days after first of only Herceptin I was constipated so I modified BRAT diet with a fruit and took colace at bed and woke up with... diarrhea. It wouldn't be so bad except that my stomach hurts most of the time and the feeling of needing the bathroom (even thought I don't yet) wakes me up every 2-3 hrs at night). I'm tired and don't want ot move! I've been really upbeat til now but this has me down. My IBS has been mostly under control with med, diet, exercise for over 20 yrs

    6 Answers from the Community

    6 answers
    • nancyjac's Avatar

      I can assure you that one does not have to have IBS to be miseralble with constipation and diarrhea. In my case he constipation was caused by the dexmethasone I took prior to chemo to prevent nausea. The diarrhea was caused by the chemo drugs (T and C, but not H). I also did BRAT and Immodium. Helped some, but I still had a couple of days each chemo cycle when the abdominal cramps and diarrhea were my worst symptom. Is there any way you can ease up on the pain meds to alleviate the constipation? At least that way you can deal with the diarrhea without concern of constipation if you take the normal dosing of Immodium and won't have to take laxatives.

      over 3 years ago
    • Tracy's Avatar

      I also have IBS, mine goes to diarrhea under stress. I have been told the Imodium can be taken as much as needed to control it, but for me constipation is a blessing so I don't know if this helps you. I have hyoscyamine that works well for me, both extended release and quick dissolving. My wonderful husband bought me some depends one day when I was exhausted. It is a last resort but there are times when I worry that I am not going to be able to make it to the bathroom in time and I need to sleep. Part of this journey is what our bodies put us though. Belch... Tracy

      over 3 years ago
    • SueRae1's Avatar

      One of the side effects of many cancer treatments in digestive track issues, especially IBS. I know I've had the full range. I have found, and it is usually the case with most people on treatment that the symptoms calm down after a few weeks.

      I Just started a new chemo regimen and I've gone from diarrhea to constipation in the last 2 days, with a side of GI track gas, heartburn and queasiness.

      Speak to your oncology team about the issue. The nurse oncologist on mine told me to use Gavascon because it helps "move the whole digestive track along" when I had a really bad case of gas, acid reflux and constipation in October.
      Good luck-

      over 3 years ago
    • Ydnar2xer's Avatar

      I have had IBS-C (constipation) for years, but have switched to a new diet that is taking care of the problem without drugs. We eat a lot of veggies and fruit--very few carbs--plus we work out 4-5 times a week. The food tastes great--fruits are just getting good now--and neither of us have had to touch the Miralax for weeks.

      Granted, you are going through chemo now (I've finished), and probably don't feel at all like working out. But I imagine that walking a bit would help. Just my two-bits!

      over 3 years ago
    • Gardenia58's Avatar

      Fresh papaya is very good for constipation when you are taking pain meds. You can add a squeeze of lemon or add it to cottage cheese. Try and balance what you eat that day with at least 5 servings of fruits or veggies. We also get dried apricots which counts as 1 whole fruit, don't take too many because they work good also. We eat about 10 almonds with the apricots, no more than 3 or you will get a tummy ache. We are taking too many meds that are making us sick, so more natural things like fruits and veggies are much better. And exercising at least 3 times a week is good which I really need to do, but just post op from a single mastectomy last month. Hope you feel better with this.

      over 3 years ago
    • jamrck's Avatar

      Pain meds can cause constipation. Dulcolax (a stool softener vs a laxative) can help. When my IBS had been at its worst (also some 20+ yrs ago), I found that Imodium, while it helped the diarrhea, usually turned it into constipation and therefore a vicious circle. As you probably did with the IBS, keep a log of what you're eating and when something doesn't agree with you. You may need to make some modifications while you're on chemo. Good luck to you

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more mixed tumors, breast cancer questions.  Also, don't forget to check out our Mixed Tumors, Breast Cancer page.